Back to Ask the Diabetes Team Ask the Diabetes Team

From Portland, Oregon, USA:

I am 42 years old and have had type 1 diabetes for 26 years. Over the last 10 years, I have suffered six to eight, what I would call "systemic allergic reactions" shortly after taking my insulin (NPH and Lispro). Within seconds of the injection, I can taste and smell the insulin. With a few minutes, I start feeling the reaction systems. The symptoms are swelling and redness on the face and neck, dizziness, increased heart rate and vomiting. I have also tested my blood sugar during these episodes and it tends to drop dramatically during or after the episode. My doctor has done some research, but has not really found anything to indicate what causes this. I did see another Ask the Diabetes Team question, that explains the exact same symptom. These episodes are very alarming and I am hoping that you will be able to provide additional information about their cause and seriousness.


One thought came to me while reading your description of these episodes. Are you injecting your insulin into muscle where it is rapidly absorbed? In very thin people, there is very little subcutaneous space to inject into. When you inject into muscle, the blood flow is greater and allows for rapid absorption. This will allow the insulin to get into the blood very rapidly and cause a drop in blood sugars. It may also sensitize you to the preservative that is in the insulin. I would review your injection technique with your physician or diabetes care team and carefully catalogue any future symptoms. You cannot get away from taking insulin. In addition, only a limited number of reactions makes a true allergic reaction unlikely.


Original posting 30 Nov 2005
Posted to Other and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.